Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 249, NWS Midland/Odessa, TX

May 15, 2007Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2007, 1:22 PM CDT for Jeff Davis County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2007, 1:22 PM CDT (18:22 UTC)
Expired
May 15, 2007, 2:15 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 229 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 1:30 PM CDTHAIL 0.8817 W Fort Davis, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 151823
SVRMAF
TXC243-151915-
/O.NEW.KMAF.SV.W.0249.070515T1822Z-070515T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
122 PM CDT TUE MAY 15 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 215 PM CDT

* AT 119 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17
  MILES WEST OF FORT DAVIS...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MCDONALD OBSERVATORY
  STATE HIGHWAY 166 WEST OF FORT DAVIS...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3065 10380 3044 10384 3051 10432 3071 10426

$$
1 follow-up statement
000 
WWUS54 KMAF 151850
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT TUE MAY 15 2007

TXC243-151915-
/O.CON.KMAF.SV.W.0249.000000T0000Z-070515T1915Z/
JEFF DAVIS TX-
148 PM CDT TUE MAY 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTH CENTRAL JEFF DAVIS COUNTY...

AT 145 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8
MILES SOUTHWEST OF MCDONALD OBSERVATORY...OR ABOUT 13 MILES WEST OF
FORT DAVIS. THE STORM WAS NEARLY STATIONARY.

HEAVY RAINFALL WILL ALSO OCCUR WITH THIS STORM RESULTING IN PONDING
OF WATER ON THE ROADWAYS AND AREAS OF HIGH WATER IN LOW WATER 
CROSSINGS.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...STATE 
HIGHWAY 166 WEST OF FORT DAVIS. 

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3065 10380 3044 10384 3051 10432 3071 10426

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:55 AM CDT, 9 hours 27 minutes earlier.

Area forecast discussion, May 15, 3:55 AM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM CDT TUE MAY 15 2007

.SHORT TERM...
AT THE SURFACE...A COLD FRONT...AUGMENTED BY COLD POOLS FROM MCS
ACTIVITY OVER KANSAS...STRETCHED FROM NEAR KRTN EAST ACROSS THE
NORTHERN TEXAS PANHANDLE...THEN FROM THERE NORTHEAST TO NEAR KMCI.
PRESSURE RISES AOA 1 MB/HR COVER A LARGE PART OF EASTERN COLORADO
AND WESTERN KANSAS...AND THIS TREND SHOULD CONTINUE THROUGH THE
EARLY MORNING HOURS.  LOOKS LIKE THIS FRONT IS ABOUT AN HOUR AHEAD
OF WHAT THE WRF PORTRAYS...AND HAVE BROUGHT THIS BOUNDARY INTO
NORTHERN ZONES BEFORE NOON...WITH TRANSLATION THROUGH THE CWFA BY
06Z WEDNESDAY.  ALOFT...SHORTWAVE RIDGING OVER THE SOUTHWESTERN
STATES WILL BREAK DOWN AS HEIGHT FALL OVER THE WEST COAST IN ADVANCE
OF A DEEP CYCLONE OVER THE GULF OF ALASKA.  MINOR SHORTWAVE TROUGHS
PASSING THROUGH THE WEAKENING RIDGE MAY CONTINUE TO PROVIDE ENOUGH
LIFT THIS MORNING TO MAINTAIN WEAK CONVECTION OVER SOUTHEASTERN NEW
MEXICO SOUTHWEST ACROSS NORTHERN CHIHUAHUA.

CONVECTIVE CHANCES INCREASE TONIGHT AS MOIST UPSLOPE FLOW BEHIND THE
AFOREMENTIONED COLD FRONT.  UPPER SUPPORT AS SHOWN THROUGH DIV Q
PROGS WILL REMAIN WEAK AND MOST LIKELY DOMINATED BY CONVECTIVE
EFFECTS...AND AS SUCH IT IS DIFFICULT TO PICK OUT AREAS WHERE QPF
MIGHT BE MAXIMIZED.  NOT SURPRISINGLY...THE GFS SUFFERS FROM
CONVECTIVE FEEDBACK LATE TONIGHT OVER EAST CENTRAL NEW MEXICO...
WHILE THE NAM DOES NOT APPEAR TO GENERATE ENOUGH QPF GIVEN THE
FORCING AND MOISTURE AVAILABLE.  HAVE STAYED FAIRLY CLOSE TO THE HPC
QPF GUIDANCE FOR TONIGHT BUT DID AUGMENT QPF OVER SOUTHEASTERN NEW
MEXICO SOMEWHAT.  AS CONFIDENCE IN PLACEMENT OF MAX QPF IS LOW AT
THIS TIME...WE HAVE OPTED TO DEFER ISSUANCE OF A FLASH FLOOD WATCH
UNTIL LATER...IF AT ALL.  WHILE ANTECEDENT CONDITIONS SUGGEST AN
INCREASED POTENTIAL FOR SIGNIFICANT RUNOFF AND ASSOCIATED FLASH
FLOODING OVER SOUTHEASTERN NEW MEXICO SOUTH AND EAST ACROSS THE
PERMIAN BASIN OF WEST TEXAS...PRECIP AMOUNTS DO NOT APPEAR TO BE
SUFFICIENTLY LARGE ENOUGH NOR IS THE SPATIAL COVERAGE OF QPF
EXCEEDING 0.10 INCH LARGE ENOUGH TO WARRANT A FLASH FLOOD WATCH AT
THIS TIME.  IF A BETTER QPF SIGNAL CAN BE GAINED IN LATER SHIFTS...
THIS MAY ALL CHANGE...AND PROBABLY WILL...SO STAY TUNED.

CHANCES FOR SEVERE CONVECTION DO NOT APPEAR TO BE THAT GREAT EITHER.
BEST SHEAR AND BUOYANCY SEEM TO BE COLLOCATED OVER THE MARFA PLATEAU/
PRESIDIO VALLEY LATE THIS AFTERNOON AND EVENING AND A FEW STORMS
DOWN THAT WAY MAY APPROACH SEVERE CRITERIA.  WILL HOLD OFF ON
HIGHLIGHTS FOR NOW BUT WILL MENTION IN THE FORTHCOMING HWO.
LASTLY...WE SHOULD SEE A POST-FRONTAL GAP FLOW EVENT DEVELOP THIS
AFTERNOON THROUGH GUADALUPE PASS AS THE COLD FRONT CLIMBS UP THE
GUADALUPES...BUT WINDS THERE SHOULD REMAIN BELOW WARNING CRITERIA.

THE NAM SEEMS TO HAVE A BETTER HANDLE ON LOW LEVEL MOISTURE AND MASS
FIELDS THIS MORNING...AND WE HAVE USED ITS SOLUTION TEMPERED BY MOS
AND LOCAL EFFECTS THROUGH 12Z WEDNESDAY.  HIGHEST POPS WERE DRAWN
OVER SOUTHEASTERN NEW MEXICO DOWN ALONG THE PECOS THIS AFTERNOON AND
TONIGHT WHERE THE GREATEST QPF EXISTS.  MODERATE (HEAVY) PRECIP
INTENSITY IS INDICATED WHERE QPF EXCEEDS 0.10 INCH/6 HR (0.30 INCH/6
HR).

.LONG TERM...
SHORTWAVE RIDGING WILL EXIST ACROSS SOUTHEASTERN NEW MEXICO AND WEST
TEXAS FOR THE NEXT FEW DAYS WITH UPPER LEVEL NORTHWESTERLY FLOW
DOMINATING THE UPPER LEVEL PATTERN THROUGH THE WEEKEND.  WITH THE
COLD FRONT MOVING THROUGH THE AREA TODAY ACTING AS A FOCUSING
MECHANISM AND PLENTY OF MOISTURE IN THE AREA...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE FOR MUCH OF THE REST OF THE WEEK
THROUGH THE WEEKEND.

WEDNESDAY...SURFACE HIGH PRESSURE WILL PUSH THE FRONT FURTHER SOUTH
THROUGH THE FORECAST AREA.  THE COLD FRONT WILL DROP TEMPERATURES
WELL BELOW NORMAL WITH HIGHS EXPECTED IN THE 60S WEDNESDAY AND
THURSDAY.  SEVERAL SHORTWAVES WILL TRANSLATE THROUGH THE UPPER LEVEL
FLOW PROVIDING STRONG MID-LEVEL LIFT.  EASTERLY TO SOUTHEASTERLY LOW
LEVEL WINDS WILL BRING RICH MOISTURE INTO SOUTHEASTERN NEW MEXICO
AND WEST TEXAS.  THESE LOW-LEVEL WINDS WILL CONTINUE THROUGH THE
WEEKEND BRINGING A CONSTANT FETCH OF MOISTURE INTO THE AREA
AVAILABLE FOR SHOWERS AND THUNDERSTORMS.  MODEL SOUNDINGS SHOW PWAT
VALUES OF AN INCH TO AN INCH AND A QUARTER WHICH WORKS OUT TO BE
ABOUT 200 PERCENT OF NORMAL.

THIS EVENT WILL BE MOSTLY A HEAVY RAIN EVENT DUE TO A LACK OF
INSTABILITY ACROSS MUCH OF THE AREA.  ISOLATED SEVERE STORMS COULD
DEVELOP ACROSS CERTAIN AREAS WHICH WILL BE HIGHLIGHTED IN THE HWO.
HOWEVER...THE BEST  INSTABILITY WILL OCCUR ON SUNDAY...WHEN SBCAPE
VALUES CLIMB ABOVE 1000 J/KG AND WIDESPREAD NEGATIVE LI/S EXIST.

&&

.HYDROLOGY...
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO STARTING TODAY THROUGH THIS WEEKEND.
HIGH PWAT VALUES INDICATED ON MODEL SOUNDINGS AND EASTERLY TO
SOUTHEASTERLY LOW LEVEL FLOW ARGUE FOR PERIODS OF HEAVY RAIN AND
EXTENDED PERIODS OF LIGHT TO MODERATE RAINFALL.  MUCH OF THE AREA
HAS WELL ABOVE NORMAL PRECIPITATION TOTALS FROM RAINS RECEIVED THE
LAST TWO WEEKS.  BECAUSE OF THIS...THE GROUND IS SATURATED AND FLASH
FLOODING WILL BE LIKELY WITH ANY HEAVY RAINFALL THAT OCCURS.

MODELS CONTINUE TO DISAGREE ON WHERE THE HEAVIEST AMOUNTS OF RAIN
WILL FALL BUT AGREE THAT WIDESPREAD RAINFALL WILL OCCUR SEVERAL DAYS
THIS WEEK.  AT THIS TIME A FLASH FLOOD WATCH WILL NOT BE ISSUED
BASED ON THE UNCERTAINTY OF THE LOCATION AND AMOUNTS OF THE HEAVIEST
RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              81  58  66  53  /  20  50  50  30
CARLSBAD NM                80  56  68  55  /  30  60  50  40
DRYDEN TX                  89  65  80  62  /  20  50  40  40
FORT STOCKTON TX           87  60  74  57  /  30  60  40  40
GUADALUPE PASS TX          80  52  65  49  /  20  50  50  40
HOBBS NM                   75  55  67  52  /  30  60  50  40
MARFA TX                   82  55  75  53  /  30  50  40  50
MIDLAND INTL AIRPORT TX    81  57  66  53  /  20  50  50  40
ODESSA TX                  83  56  67  55  /  20  50  50  40
WINK TX                    85  59  74  58  /  30  60  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

70/74
Hazardous weather outlook, May 15, 3:55 AM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM CDT TUE MAY 15 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
355 AM CDT TUE MAY 15 2007 /255 AM MDT TUE MAY 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING FROM THE LOWER TRANS PECOS NORTHEAST UP
TO SOUTHEASTERN NEW MEXICO. BRIEF HEAVY RAINFALL...GUSTY WINDS TO 50
MPH...SMALL HAIL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL
BE POSSIBLE WITH THE STRONGEST OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS A STRONG COLD FRONT CONTINUES TO MOVE SOUTH THROUGH WEST TEXAS
AND SOUTHEASTERN NEW MEXICO...THUNDERSTORM CHANCES WILL INCREASE
WEDNESDAY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL AND AREAS OF FLOODING ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO. A FEW THUNDERSTORMS COULD APPROACH SEVERE LIMITS
WEDNESDAY...WITH MARGINALLY SEVERE HAIL AND LOCALIZED DAMAGING
WINDS THE MAIN THREATS WITH THOSE STORMS.

LOCALIZED HIGH WINDS ARE POSSIBLE ACROSS GAP LOCATIONS OF THE
GUADALUPE MOUNTAINS...INCLUDING GUADALUPE PASS...EARLY WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS ARE ADVISED TO MONITOR THE
LATEST WEATHER INFORMATION AND PREPARE FOR POTENTIAL IMPACTS DUE
TO THE POSSIBILITY FOR HEAVY RAINFALL AND FLASH FLOODING BEGINNING
TODAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 15, 1:09 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CDT TUE MAY 15 2007

TXZ074-151915-
DAVIS/APACHE MOUNTAINS AREA-
109 PM CDT TUE MAY 15 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL JEFF DAVIS
COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF FORT DAVIS IN
OPEN COUNTRY AT 109 PM CDT...MOVING EAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:57 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
May 15, 3:05 PM CDTSevere Thunderstorm WarningMAFPresidio55 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningMAFBrewster63 min
May 15, 5:39 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
May 15, 6:50 PM CDTSevere Thunderstorm WarningMAFBrewster55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.